Alert archive / Kansas / High Wind Watches in 2023
High Wind Watch 3, NWS Dodge City, KS
NWS Dodge City, KS issued this high wind watch at Mar 20, 2023, 3:58 PM CDT for 6 counties in Kansas. It took effect at Mar 22, 2023, 1:00 PM CDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- Mar 20, 2023, 3:58 PM CDT (20:58 UTC)
- In effect from
- Mar 22, 2023, 1:00 PM CDT
- Expired
- Mar 21, 2023, 11:17 PM CDT
- In force
- Issued by
- NWS Dodge City, KS
Counties Grant County, KS, Hamilton County, KS, Kearny County, KS, Morton County, KS, Stanton County, KS, Stevens County, KS
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 9.0 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2119 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 181 m²/s²
- 0-3 km storm-relative helicity
- 253 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
018 WWUS73 KDDC 202058 NPWDDC URGENT - WEATHER MESSAGE National Weather Service Dodge City KS 358 PM CDT Mon Mar 20 2023 KSZ061-062-074-075-084-085-211000- /O.NEW.KDDC.HW.A.0003.230322T1800Z-230323T0100Z/ Hamilton-Kearny-Stanton-Grant-Morton-Stevens- Including the cities of Syracuse, Lakin, Deerfield, Johnson City, Ulysses, Elkhart, and Hugoton 358 PM CDT Mon Mar 20 2023 /258 PM MDT Mon Mar 20 2023/ ...HIGH WIND WATCH IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH WEDNESDAY EVENING... * WHAT...Southwest winds 30 to 40 mph with gusts up to 60 mph possible. * WHERE...Hamilton, Kearny, Stanton, Grant, Morton and Stevens Counties. * WHEN...From Wednesday afternoon through Wednesday evening. * IMPACTS...Damaging winds could blow down large tree limbs. Sporadic power outages are possible. Travel could be difficult, especially for high profile vehicles. * ADDITIONAL DETAILS...Areas of blowing dust, including local areas of significant blowing dust, can be expected. Very hazardous travel with variable visibility is likely. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates on this situation. Fasten loose objects or shelter objects in a safe location prior to the onset of winds. && $$
3 follow-up statements
443 WWUS73 KDDC 210633 NPWDDC URGENT - WEATHER MESSAGE National Weather Service Dodge City KS 133 AM CDT Tue Mar 21 2023 KSZ061-062-074-075-084-085-212100- /O.CON.KDDC.HW.A.0003.230322T1800Z-230323T0100Z/ Hamilton-Kearny-Stanton-Grant-Morton-Stevens- Including the cities of Syracuse, Lakin, Deerfield, Johnson City, Ulysses, Elkhart, and Hugoton 133 AM CDT Tue Mar 21 2023 /1233 AM MDT Tue Mar 21 2023/ ...HIGH WIND WATCH REMAINS IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH WEDNESDAY EVENING... * WHAT...Southwest winds 30 to 40 mph with gusts up to 50 to 60 mph possible. * WHERE...Hamilton, Kearny, Stanton, Grant, Morton and Stevens Counties. * WHEN...From Wednesday afternoon through Wednesday evening. * IMPACTS...Damaging winds could blow down trees and power lines. Widespread power outages are possible. Travel could be difficult, especially for high profile vehicles. * ADDITIONAL DETAILS...Areas of blowing dust, including local areas of significant blowing dust, can be expected. Very hazardous travel with variable visibility is likely. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates on this situation. Fasten loose objects or shelter objects in a safe location prior to the onset of winds. && $$
355 WWUS73 KDDC 212011 NPWDDC URGENT - WEATHER MESSAGE National Weather Service Dodge City KS 311 PM CDT Tue Mar 21 2023 KSZ061-062-074-075-084-085-220900- /O.CON.KDDC.HW.A.0003.230322T1800Z-230323T0100Z/ Hamilton-Kearny-Stanton-Grant-Morton-Stevens- Including the cities of Syracuse, Lakin, Deerfield, Johnson City, Ulysses, Elkhart, and Hugoton 311 PM CDT Tue Mar 21 2023 /211 PM MDT Tue Mar 21 2023/ ...HIGH WIND WATCH REMAINS IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH WEDNESDAY EVENING... * WHAT...Southwest winds 30 to 40 mph with gusts of 55 to 60 mph possible. * WHERE...Hamilton, Kearny, Stanton, Grant, Morton and Stevens Counties. * WHEN...From Wednesday afternoon through Wednesday evening. * IMPACTS...Damaging winds could blow down large tree limbs. Sporadic power outages are possible. Travel could be difficult, especially for high profile vehicles. * ADDITIONAL DETAILS...Areas of blowing dust, including local areas of significant blowing dust, can be expected. Very hazardous travel with variable visibility is likely. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates on this situation. Fasten loose objects or shelter objects in a safe location prior to the onset of winds. && $$
302 WWUS73 KDDC 220417 NPWDDC URGENT - WEATHER MESSAGE National Weather Service Dodge City KS 1117 PM CDT Tue Mar 21 2023 KSZ061-062-074-075-084-085-220530- /O.CAN.KDDC.HW.A.0003.230322T1800Z-230323T0100Z/ Hamilton-Kearny-Stanton-Grant-Morton-Stevens- Including the cities of Syracuse, Lakin, Deerfield, Johnson City, Ulysses, Elkhart, and Hugoton 1117 PM CDT Tue Mar 21 2023 /1017 PM MDT Tue Mar 21 2023/ ...HIGH WIND WATCH IS CANCELLED... Winds are expected to have gusts up to 50 mph that will be below the warning criteria. $$
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this high wind watch went out at Mar 20, 3:50 PM CDT, 8 minutes earlier.
Area forecast discussion, Mar 20, 3:50 PM CDT, 8 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 350 PM CDT Mon Mar 20 2023 ...Updated Short Term, Long Term, Fire Weather Sections... .SHORT TERM...(This evening through Tuesday night) Issued at 349 PM CDT Mon Mar 20 2023 A perturbed zonal flow pattern will continue through the Short Term period (through Tuesday Night). The most significant of these zonal waves will zip across quickly tonight/early Tuesday, leaving southwest Kansas dry, outside of a few sprinkles, perhaps, given mid level instability and higher RH in the 700-500mb layer, but not enough to justify mention in the Wx grids. Much more organized shower activity will occur just east/southeast of our forecast area after midnight and into Tuesday morning. The initial surface low will push east into central Kansas on Tuesday before dissipating. The MSLP gradient will be fairly weak, resulting in much lighter winds on Tuesday. Temperature forecast Tuesday afternoon will be a bit tricky up along I-70, which is the most likely area where the stationary front will hang out. Warmest temperatures will be in the Red Hills where 75F should be reached easily. Elsewhere across southwest Kansas, upper 60s to around 70 appears to be a good forecast. .LONG TERM...(Wednesday through Monday) Issued at 349 PM CDT Mon Mar 20 2023 High winds on Wednesday still appears on track. Today's latest numerical prediction is still on point with deep mixing extending out into far southwest and west central Kansas with 0-1km AGL mean winds in the 35 to 45 knot range, supporting frequent gusts 45 knots with around 50 knots at the top of the mixed layer. Stronger winds will be a bit farther west into eastern Colorado. The blowing dust concern is certainly still there, as well, and we will continue to carry areas of blowing dust across the same areas we will be carrying 40+ knot gusts in the afternoon (mainly west of Highway 83). We will be hoisting a High Wind Watch, as a result, for our western six counties (along/west of Highway 25). We continue to watch the Thursday Night/early Friday wave that will advance northeast, trailing the initial Wednesday storm, as this feature may be better positioned for a light precipitation event (mainly cold rain). POPs of 20-30 percent still look pretty good, but the persistence of the ECMWF in a bit more robust/widespread light precipitation event cannot be ignored and may justify an increase in POPs. There is pretty good Ensemble support for up to a one-quarter inch QPF event across some portion of the forecast area. Latest 12Z EPS shows an ensemble mean of 0.3 inch at DDC, accumulating mainly 06-18Z Friday time frame. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1236 PM CDT Mon Mar 20 2023 Ongoing strong south-southwest winds will continue through the afternoon and tonight. Wind direction will back slightly to the south-southeast after sunset as a surface low remains across southeast Colorado. Low pressure will begin to move east-northeast across western Kansas through early Tuesday morning, and the pressure gradient will relax some, resulting in weakening winds toward daybreak Tuesday. Flight category is forecast to remain VFR at DDC, GCK, HYS, LBL with showers and thunderstorms expected to be well east of southwest and west central Kansas. && .FIRE WEATHER... Issued at 349 PM CDT Mon Mar 20 2023 A Fire Weather Watch will be issued for the same counties as the High Wind Watch for Wednesday (along/west of Highway 25), as frequent wind gusts of 50 to 60 mph appear likely. Even though the minimum relative humidity forecast is a little bit above the 15- percent criteria (forecast around 20 most areas), the wildfire spread potential with these wind gusts is concerning. && .PRELIMINARY POINT TEMPS/POPS... DDC 43 71 41 77 / 10 0 0 0 GCK 38 68 37 76 / 0 0 0 0 EHA 43 70 46 75 / 10 0 0 0 LBL 41 72 45 77 / 10 0 0 0 HYS 41 66 37 72 / 10 10 0 0 P28 46 76 47 80 / 20 0 0 0 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Umscheid LONG TERM...Umscheid AVIATION...Umscheid FIRE WEATHER...Umscheid
Hazardous weather outlook, Mar 20, 1:51 AM CDT, 14 hours 7 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 151 AM CDT Mon Mar 20 2023 KSZ030-031-043>046-061>066-074>081-084>090-210700- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 151 AM CDT Mon Mar 20 2023 /1251 AM MDT Mon Mar 20 2023/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday Near critical and possible critical fire weather risk for Wednesday afternoon. Temperatures will push into the 70s for much of southwest Kansas dropping minimum relative humidity values into the 15-25 percent range. Winds will increase to 40-50 mph gusts during peak heating of the afternoon ahead of an approaching cold front that will aid in some blowing dust for the western half of the viewing area that could restrict visibilities as well. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 20, 3:54 PM CDT | Fire Weather Watch | DDC | Grant, Hamilton, Kearny, Morton, Stanton, Stevens | 23 hr |
Nearby
High Wind Watches in Kansas, 2023Every high wind watch in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.